HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Eye & Vision (http://www.healthboards.com/boards/eye-vision/)
-   -   Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation (http://www.healthboards.com/boards/eye-vision/210110-bisphosphonates-osteoporosis-drugs-cause-damaging-eye-inflammation.html)

skykeene 09-22-2004 08:59 AM

Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
Greetings;
If any of you are taking Biophosphonates; Actonel, Fosamax, etc. for osteoporosis or Paget's disease, this could be causing some of your eye problems.
"Bisphosphonates slow the resorption of calcium from bones, helping to prevent them from becoming fragile. The eye problems include conjunctivitis, abnormal or blurred vision, eye pain, scleritis (an inflammation of the sclera, the outer coating of the eyeball), and uveitis (an inflammation of the uvea, a middle lining that includes the iris)." The PDR does not describe these uncommon ocular side effects as resulting from the drugs, even though some of them have been on the market for over 25 years. N Engl J Med. 2003 Mar 20;348(12):1187-8.
Best Regards,
mark54

EgyptKaren 03-04-2005 12:16 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
HI , Are you able to describe to me what sclera does to the eye? Would it
totally and completely change the eye color or....?

Marimac 03-28-2005 05:04 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
Sclera is the name of the white part of your eye.

eyetrouble 10-12-2005 08:55 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
Would these actonel cause cataracts as well and slow the healing process of a cornea transplant? ??????

axelrose 12-06-2005 08:48 AM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
I developed double vision shortly after a dose of fosamax. I have had it for 5 months & the diagnosis is "Sixth cranial nerve palsy".

Ellen55 01-22-2006 07:29 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
Well isn't that sweet. I have problems with my eyes because I have Graves disease and had decompression surgery last July on my left eye. Then I found out I had Oseoporosis last October and stated taking Actonel. Both my Endo and eye doctor know I have Graves and Oseoporosis and now take Actonel but neigher one of them even mention that taking Actonel can interfere with my eyes. What the he** is wrong with these doctors? My eyes hurt so bad now I can hardley stand it. I'll be making some phone calls tomorrow.

panameņo 07-28-2006 08:01 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
hi please help me my eyes Sclera is always yellow. when is cold my eye start to cry if there any eye drops for this problem. please help me:)

jinglebts 08-25-2006 12:23 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
[QUOTE=Ellen55]Well isn't that sweet. I have problems with my eyes because I have Graves disease and had decompression surgery last July on my left eye. Then I found out I had Oseoporosis last October and stated taking Actonel. Both my Endo and eye doctor know I have Graves and Oseoporosis and now take Actonel but neigher one of them even mention that taking Actonel can interfere with my eyes. What the he** is wrong with these doctors? My eyes hurt so bad now I can hardley stand it. I'll be making some phone calls tomorrow.[/QUOTE]
You could try going to a naturopath, instead of an MD (ensure that the naturopath has an ND after his/her name). I started taking lots of magnesium and vit. D (in addition to calcium) after going to one, and my bone density went up. Now I go to her for overall health. I rarely go to an MD any more -- once a year for physicals, and last year I got some antibiotics from him -- that's it.

jb

DesertBloom 06-25-2007 09:07 PM

Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation
 
Hi All: Sorry you're all having these problems, but I thought I would mention that I took Actonel as well, and ask my opthamalagist about it and he said, On no problem with taking these.

I can't say I have any new eye problems from the Actonel, but I'm on Forteo now instead since the Actonel didn't work. I do have bad dry eye, punctal plugs, and had to have laser surgery for a retinal tear. The dry eye prob "predated" the Actonel start date, but the retinal tear didn't, it never occured to me there might be a connection, and actually I'm not sure there is, but wouldn't be surprised. I also have controlled glaucoma but have had that since the late 80's so that was many years before the Actonel. I'm wondering now about the retinal tear. I hope they list these things on the package insert, because now I'm having dental issues due to the Actonel.

Good Luck to all.:wave:

Eagle 08-28-2007 03:16 AM

We Must Always Look Up Side Effects Online, Drs Don't!
 
[QUOTE=skykeene;1228719]Greetings;
If any of you are taking Biophosphonates; Actonel, Fosamax, etc. for osteoporosis or Paget's disease, this could be causing some of your eye problems.
"Bisphosphonates slow the resorption of calcium from bones, helping to prevent them from becoming fragile. The eye problems include conjunctivitis, abnormal or blurred vision, eye pain, scleritis (an inflammation of the sclera, the outer coating of the eyeball), and uveitis (an inflammation of the uvea, a middle lining that includes the iris)." The PDR does not describe these uncommon ocular side effects as resulting from the drugs, even though some of them have been on the market for over 25 years. N Engl J Med. 2003 Mar 20;348(12):1187-8.
Best Regards,
mark54[/QUOTE]

I found a lot of bad news about these drugs, including that if you have a lot of indigestion you're better off sticking to calcium, and that 2 cups of cottage cheese per day, with Vitamin C and D and Magnesium, as someone remarked already in this thread, is much safer. The info I read said even children need that much cottage cheese per day. It has more calcium than yogurt or anything. Steroids, for instance inhaled for asthsma, also cause osteoporosis, so what does the doctor prescribe after almost yelling about osteoporosis? You probably guessed, steroids.

That's an awful lot of cottage cheese, with canned pineapple in my case, so I wonder one thing.

How long will it take to show bone density excellent again like three years ago?


All times are GMT -7. The time now is 05:51 AM.